News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Mixing Multiple Perscription Drugs


 freetibet - Tue Aug 17, 2010 12:21 pm

Hello, my grandmother is taking a mixture of drugs for many different health reasons such as allergies, osteoporosis, she has horrible hips, had polio as a child - has walked with a limp since. She has bladder retention problems - has to go frequently...she gets horrible pain in her joints. She has fallen a few times and broken around 22 bones in her lifetime. She is tiny and is shrinking. She was just put on Doxepin -25mg, because she has been getting hives and they cannot pinpoint the allergy - the allergist said "her body is turning against her."
She is also on the following:
Doxepin - 25mg/day
Nexium - 40mg/day
Rantidine - 150mg 2/day
Vesicare - 10mg/day
Hydroxyzine - 25mg as needed
Vitamin D - 50,000units once a week
Bystolic - 2.5mg/day
Singular - 10mg/day
Reclast 1/year
Vicodin - 5-500mg as needed (but she takes at least 1 - 2/day)
Vitamins: Another dose of Vitamin D - 1000 I.U/day, Citracal 400IU/day, Caltrate 600+D+Minerals/day.
The combination of all these medications seems like an over prescribed nightmare. What can she do to decrease? She wants to be more free of all these chemicals and wants freedom from whatever these medications are doing to her mind/body/soul. She is 82 years old, very mindful, perceptive, caring, active, 120 llbs, 4'11
 Faye Lang, RN, MSW - Wed Sep 01, 2010 11:21 pm

Hi -

One of the things to consider is that as we age, our organ systems become less efficient, so there will be situations in which we need medical and pharmaceutical intervention to replace what may be lost through the aging process. Many begin to feel as your grandmother does, and want to decrease whatever medication they can. Sometimes it's possible, and sometimes it's not.

I could find no adverse interactions among your grandmother's medications. Nexium and Rantidine have some similar actions, so one of those may or may not be able to be reduced. Since we aren't able to actually see or evaluate your grandmother, it's impossible for us to say whether it could or not, but it certainly is something she can discuss with her doctor, if she'd like. When balancing the medications and supplements against what your report about your grandmother's conditions, it appears that she really needs all that are prescribed. If she hasn't discussed her feelings with her doctor, it would be a good idea.

It may help her to consider altering her perspective, to see her medication regimen as something that is helping her keep mind, body and soul together, vs. being detrimental. The fact that she is mindful, perceptive, caring and active actually indicates that she is likely not overmedicated, since she is so highly functioning.

I hope she continues to do well, and I wish you both only the best.

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here